Hormone replacement therapy (HRT) contains small doses of oestrogen (and progesterone in those with a uterus) to alleviate menopausal symptoms such as hot flushes.
Many women stop taking HRT after about 5 years after they start taking HRT or soon after their symptoms are no longer a problem. If they are on a higher dose of oestrogen then a gradual reduction in the oestrogen levels over 2-3months is necessary to prevent the menopausal symptoms returning. Those who are taking a HRT with a low dose of oestrogen the gradual reduction may not be required. However, on stopping many women have a return of their menopausal symptoms but these are often mild and resolve in time with no treatment.
If your symptoms are severe when you stop then you need to discuss this matter with your GP who may prescribe a low dose HRT. Your doctor will need to consider your individual risk of developing breast cancer, endometrial cancer, ovarian cancer, venous thromboembolism, stroke and coronary heart disease before he takes this step.
After stopping many women experience bladder and vaginal symptoms. These can be controlled with creams or pessaries that contain a very low dose oestrogen. These still pose the risks associated with the use of HRT but to a much lower extent because they tend to act locally and very small amount is visible in your bloodstream.
Answered by Health at Hand nurses.
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.